Numerische Mathematik

, Volume 34, Issue 4, pp 457–467 | Cite as

Effective computation of periodic orbits and bifurcation diagrams in delay equations

  • K. P. Hadeler


By employing a numerical method which uses only rather classical tools of Numerical Analysis such as Newton's method and routines for ordinary differential equations, unstable periodic solutions of differential-difference equations can be computed. The method is applied to determine bifurcation diagrams with backward bifurcation.

Subject Classifications

AMS(MOS): 65L05, 65Q05 CR: 5.17 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Chow, S.N., Hale, J.K.: Periodic solutions of autonomous functional differential equations. J. Differential Equations15, 350–378 (1978)Google Scholar
  2. 2.
    Grafton, R.B.: A periodicity theorem for autonomous functional difference equations. J. Differential Equations6, 87–109 (1969)Google Scholar
  3. 3.
    Hadeler, K.P., Tomiuk, J.: Periodic solutions of difference-differential equations. Arch. Rational Mech. Anal.65, 87–95 (1977)Google Scholar
  4. 4.
    Hadeler, K.P.: Periodic solutions ofx(t)=−f(x(t), x(t−1)) Math. Meth. in the Appl. Sciences1, 62–59 (1979)Google Scholar
  5. 5.
    Hadeler, K.P.: Delay equations in Biology in [17], pp. 136–156Google Scholar
  6. 6.
    Hale, J.K.: Theory of functional differential equations. Appl. Math. Sci. Vol. 3. Berlin Heidelberg New York: Springer 1977Google Scholar
  7. 7.
    Hassard, B., Wan, Y.H.: Bifurcation formulae derived from center manifold theory. J. Math. Anal. Appl.63, 297–312 (1978)Google Scholar
  8. 8.
    an der Heiden, U.: Periodic solutions of non-linear second order differential equation with delay. J. Math. Anal. Appl.70, 599–609 (1979)Google Scholar
  9. 9.
    Jones, G.S.: The existence of periodic solutions off′(x)=−αf(x−1) [1+f(x)]. J. Math. Anal. Appl.5, 435–450 (1962)Google Scholar
  10. 10.
    Jürgens, H., Peitgen, H.O., Saupe, D.: Topological perturbations in the numerical study of nonlinear eigenvalue- and bifurcation problems, in: Proceedings Symposium on analysis and computation of fixed points, Madison 1979, S.M. Robinson (ed.). New York: Academic Press 1979Google Scholar
  11. 11.
    Kaplan, J., Yorke, J.: Ordinary differential equations which yield periodic solutions of differential-delay equations. J. Math. Anal. Appl.48, 317–324 (1974)Google Scholar
  12. 12.
    Kaplan, J., Yorke, J.: On the nonlinear differential delay equationx′(t)=−f(x(t), x(t−1)). J. Differential Equations23, 293–314 (1977)Google Scholar
  13. 13.
    Kazarinoff, N., van den Driessche, P., Wan, Y.H.: Hopf bifurcation and stability of periodic solutions of differential-difference and integro-differential equations. J. Inst. Math. Appl.21, 461–477 (1978)Google Scholar
  14. 14.
    Nussbaum, R.D.: Periodic solutions of some nonlinear autonomous functional diferential equations I. Ann. Mat. Pura Appl.101, 236–306 (1974); II, J. Differential Equations14, 360–394 (1973)Google Scholar
  15. 15.
    Nussbaum, R.D.: A global bifurcation theorem with applications to functional differential equations. J. Functional Analysis19, 319–338 (1975)Google Scholar
  16. 16.
    Nussbaum, R.D.: Periodic solutions of nonlinear autonomous functional equations, in [17] pp. 283–325Google Scholar
  17. 17.
    Peitgen, H.O., Walter, H.O. (eds.): Functional differential equations and approximation of fixed points. Proceedings Bonn 1978, Lecture Notes in Mathematics 730. Berlin Heidelberg New York: Springer 1979Google Scholar
  18. 18.
    Peitgen, H.O., Prüfer, M.: The Leray-Schauder continuation method is a constructive element in the numerical study of nonlinear eigenvalue and bifurcation problems, in [17] pp. 326–409Google Scholar
  19. 19.
    Walther, H.O.: A theorem on the amplitudes of periodic solutions of differential delay equations with application to bifurcation. J. Differential Equations39, 396–404 (1978)Google Scholar
  20. 20.
    Wright, E.M.: A nonlinear difference-differential equation. J. Reine Angew. Math.194, 66–87 (1955)Google Scholar

Copyright information

© Springer-Verlag 1980

Authors and Affiliations

  • K. P. Hadeler
    • 1
  1. 1.Lehrstuhl für BiomathematikUniversität TübingenTübingenGermany (Fed. Rep.)

Personalised recommendations